Hail, Hall
- When
- May 13, 4:55 PM CST to 4:59 PM CST
- Where
- Hall County, 1 mi W of Estelline to 3 mi SSE of Estelline
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.550, -100.448
On the afternoon of the 13th, a dryline moved east to the Interstate-27 corridor. By the early evening, thunderstorms continually redeveloped around Hall and Motley Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the afternoon of the 13th, a dryline moved east to the Interstate-27 corridor. By the early evening, thunderstorms continually redeveloped around Hall and Motley Counties. These storms were able to take advantage of a very unstable atmosphere and produce hail up to two inches in diameter. Several rounds of thunderstorms affected Hall and Childress Counties, particularly around the Estelline (Hall County) area. Large hail and severe winds resulted in numerous reports of damage in Estelline with one of the storms. A Texas Tech University West Texas mesonet site near Estelline, which was completed only three days prior, was damaged due to large hail. The repeated rounds of thunderstorms also resulted in flash flooding along Farm to Market Road 658 south of US Highway 287 in Hall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 2:44 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 344 PM CDT Sun May 13 2018 .DISCUSSION... It looks like we may be entering a fairly active (and more typical of mid-May) stretch of weather, supported by a prolonged period of southwest flow aloft and a dryline wandering the region. This will occur as the upper low across the Great Basin lingers there as it slowly fills. Eventually the low will be dislodged and dissipate around mid-week, but it will quickly be replaced by another upper low moving in from the eastern Pacific which may be a little more progressive than this current low (not a tough thing to do). In the brief transition between western lows, a shortwave ridge will traverse West Texas on Thursday, with a temporary interruption to the southwesterly flow aloft. The difficulty in this pattern is figuring out what days present the highest chances for convection, and exactly where that convection will be. Starting with this afternoon, it isn't quite as hot as the past few days, but it is still toasty with 1930Z temperatures mostly in the lower to middle 90s. The dryline was mixing through the I-27 corridor and it should halt again near the edge of the Caprock late this afternoon before returning back westward this evening. Moisture and instability levels east of the dryline are improved from the past few afternoons with the 19Z SPC objective analysis showing 3000-4000 J/kg of MLCAPE in the Rolling Plains, with fairly minimal CIN as opposed to recent days. Deep layer shear isn't overly impressive at 25-30 knots, but given the instability, storms that can get rooted in the boundary layer could quickly become severe and produce large hail and damaging winds. Most high-res guidance continues to suggest scattered storms will fire along the dryline by late afternoon, though the 12Z GFS, NAM and TTU-WRF are less optimistic on coverage in our CWA later today. Given relatively weak wind fields and convergence on the dryline and minimal upper support, confidence in storm development/coverage isn't high, but anything that goes will have a severe threat. Tomorrow will bring a similar setup though we may receive a glancing shot of upper support as shortwave energy ejects into the central High Plains. The best storm chances locally may be Tuesday as the recent NWP suggest a convectively aided front may dip into the South Plains and stall while a weak subtropical disturbance approaches from the west. Many of these details could change, but at this point it looks like a decent shot for convection late Tuesday afternoon into Tuesday evening. Throughout this period, fairly stout late day instability coupled with modest deep layer shear will support a severe weather risk. The storm chances become less clear late Wednesday into Thursday as the upper ridge passes (after a brief period of northwesterly flow), but with a residual boundary potential in/near the area we have maintained slight chance PoPs for parts of the area. Southwesterly flow and a potentially active dryline will return to the region late week. Beyond that, the 12Z GFS and ECMWF suggest a portion of the western trough will emerge into the central High Plains with a cold front moving into the South Plains Saturday or Saturday night. Confidence in these details is low but we have maintained 20-30% PoPs and reflect a modest cooling trend. && .FIRE WEATHER... Hot and dry conditions were present west of the dryline across the southwest Texas Panhandle and western and central South Plains where RH values ranged from 7 to 14%. Winds have been rather tame to this point but may become gusty through the late afternoon and early evening, creating elevated to briefly critical conditions. For this reason a Fire Danger Statement (RFD) remains in effect for this area through 9 pm. After decent overnight recoveries tonight for all but the southwest Texas Panhandle, Monday will bring a similar setup with hot and dry conditions west of the dryline across the southwest Panhandle and western South Plains. Wind will again be the limiting factor, though widespread elevate fire weather conditions will occur. Additionally, isolated to scattered thunderstorms will be possible along and east of the dryline later this afternoon and evening and again Monday afternoon and evening. Improved moisture/instability levels will support strong to severe thunderstorms which will include strong and erratic winds and pockets of wetting rains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23
Hazardous Weather Outlook National Weather Service Lubbock TX 1135 AM CDT Sun May 13 2018 TXZ021>044-140445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1135 AM CDT Sun May 13 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms this afternoon and evening mainly east and north of a Silverton to Lorenzo to Guthrie line. Hail to the size of tennis balls and wind gusts to 70 mph are the primary threats. A rangeland fire danger statement is in effect for elevated fire weather conditions along and west of a Dimmitt to Brownfield line this afternoon to mid-evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Mainly afternoon and evening strong to severe thunderstorms will be possible through much of the upcoming week particularly east of the Highway 385 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Altus AFB radar (KFDR), 136 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
9 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter reported hail between golf ball and lemon size.
Hail up to quarter size was reported west of Estelline.
Numerous reports of hail up to golf ball size fell around US Highway 287 from north of Estelline to southeast of Estelline. Many vehicles were damaged due to large hail in Estelline.
A Texas Tech University West Texas mesonet measured a wind gust to 68 mph. Furthermore, several reports of wind damage were received from Estelline including shed and tree damage.
An NWS cooperative weather observer reported hail up to ping pong ball size.
A hail swath up to golf ball size extended into Childress County along US Highway 287 southeast of Estelline.
A storm chaser reported water flowing across Farm to Market Road 658 south of US Highway 287.
The Childress Fire Department reported hail up to quarter size in and around the city of Childress.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747239, 747240, 747242, 747241, 747243, 747245, 747246, 747244, 747249, 747247, 747248.